Indiana, 2002

High Wind in Indiana, March 9, 2002

March 9, 2002 · NWS ILN · 7 events in 7 counties and zones

High winds in excess of 60 mph downed trees, signs, and power lines throughout southeast and east central Indiana early in the afternoon. Several thousand people were left without power for prolonged periods of time due to the widespread nature of the damage to the power lines and utility poles.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$92,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

High winds in excess of 60 mph downed trees, signs, and power lines throughout southeast and east central Indiana early in the afternoon. Several thousand people were left without power for prolonged periods of time due to the widespread nature of the damage to the power lines and utility poles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 9, 9:15 AM EST, 4 hours 8 minutes earlier.

Area forecast discussion, Mar 9, 9:15 AM EST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
915 AM EST SAT MAR 9 2002

14Z SFC ANALYSIS DEPICTED A STRONG COLD FRONT...TRAILING FROM AN
AREA OF DEEPENING LOW PRESSURE OVR NRN WISCONSIN...SOUTH INTO WRN
IL...THEN INTO THE BOOT HEEL OF MO...AND FINALLY SOUTHWARD ALONG THE
MS RIVER VLY.  THIS FRONT WAS ASSOCD WITH A VIGOROUS H5 S/WV OVER
THE LOWER MISSOURI VLY.  BOTH SYSTEMS WILL PIVOT ACRS THE REGION
THIS AFTERNOON...BRINGING THE POTENTIAL FOR PSBL SVR TSTMS AND
SYNOPTIC SCALE HIGH WINDS.

CURRENT FCST IS WELL IN HAND...SO WILL UPDATE MAINLY TO TWEAK
WORDING.  MESOETA CONTINUES TO BRING COLD FRONT INTO THE WRN CWFA
AROUND 18Z...ACRS DAY AND CVG AROUND 20Z...AND THROUGH CMH AND PMH
AROUND 22Z.  WITH DEWPOINTS EXPECTED TO CREEP UP INTO THE LOWER AND
MID 50S...SBCAPES OF 200 TO 400 J/KG COMBINED WITH DYNAMICAL LIFT
WITH AFOREMENTIONED S/WV...A LINE OF CONVECTION IS EXPECTED AHEAD OF
THE FRONT.  THUNDERSTORMS MAY BE WIDELY SCATTERED WITHIN THIS
LINE...BUT WHERE THEY OCCUR...THEY COULD CAUSE DAMAGING WINDS AS
925 MB TO 850 MB WINDS ARE FCST TO BE WITHIN THE 60 TO 75 KT RANGE.
TO ADD INSULT TO INJURY...STEEP ISENTROPIC SURFACES ARE FCST JUST
BEHIND THE FRONT IN WHICH 45 TO 50 KT WINDS WILL LIKELY BE
TRANSPORTED TO THE SFC FOR ABOUT A 2 HOUR PERIOD AFTER FROPA.
HENCE...WILL CONTINUE WITH THE HIGH WIND WARNING FOR THE REMAINDER
OF THE AFTN AS WELL AS A SVR WX OUTLOOK.

.ILN...HIGH WIND WARNING ENTIRE CWFA TODAY.

HICKMAN

In the hours before

Special weather statement, Mar 9, 10:10 AM EST, 3 hours 13 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-092300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1010 AM EST SAT MAR 9 2002

...DAMAGING WINDS LIKELY THIS AFTERNOON...

DEEPENING LOW PRESSURE WILL MOVE THROUGH THE WESTERN GREAT LAKES
INTO ONTARIO THIS AFTERNOON.  A TRAILING COLD FRONT FROM THIS
LOW WILL MOVE ACROSS THE OHIO VALLEY.  VERY STRONG WINDS WILL
BE ASSOCIATED WITH THE FRONT AT THE SURFACE AND ALOFT.

A LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL DEVELOP AHEAD OF
THE FRONT.  THIS LINE IS FORECAST TO REACH EASTERN INDIANA AND
WESTERN OHIO BY EARLY AFTERNOON...THEN QUICKLY MOVE EAST OF THE
REGION BY EVENING.  DUE TO THE FAVORABLE WIND FIELDS...SOME
OF THE THUNDERSTORMS MAY REACH SEVERE LIMITS...WITH DAMAGING WINDS
THE PRIMARY SEVERE WEATHER THREAT.  HAIL WILL ALSO BE POSSIBLE WITH
SOME OF THE THUNDERSTORMS.

THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS TODAY.  SPOTTER ACTIVATION MAY BE
REQUIRED.  LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR
FOR THE LATEST INFORMATION.

HICKMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Ripley

When
March 9, 1:23 PM EST to 2:00 PM EST
Where
Ripley forecast zone
Measured
55 kt (63 mph)
Property damage
$12,000
Reported by
LAW ENFORCEMENT
Coordinates
39.104, -85.262 (the zone’s center; the record gives no point)

High Wind, Franklin

When
March 9, 1:38 PM EST to 2:20 PM EST
Where
Franklin forecast zone
Measured
55 kt (63 mph)
Property damage
$12,000
Reported by
LAW ENFORCEMENT
Coordinates
39.415, -85.060 (the zone’s center; the record gives no point)

High Wind, Switzerland

When
March 9, 1:41 PM EST to 2:20 PM EST
Where
Switzerland forecast zone
Measured
55 kt (63 mph)
Property damage
$12,000
Reported by
LAW ENFORCEMENT
Coordinates
38.826, -85.037 (the zone’s center; the record gives no point)

High Wind, Dearborn

When
March 9, 1:45 PM EST to 2:30 PM EST
Where
Dearborn forecast zone
Measured
59 kt (68 mph)
Property damage
$12,000
Reported by
LAW ENFORCEMENT
Coordinates
39.145, -84.973 (the zone’s center; the record gives no point)

High Wind, Fayette

When
March 9, 1:50 PM EST to 2:30 PM EST
Where
Fayette forecast zone
Measured
55 kt (63 mph)
Property damage
$12,000
Reported by
LAW ENFORCEMENT
Coordinates
39.640, -85.179 (the zone’s center; the record gives no point)

High Wind, Wayne

When
March 9, 1:55 PM EST to 2:30 PM EST
Where
Wayne forecast zone
Measured
55 kt (63 mph)
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
39.864, -85.010 (the zone’s center; the record gives no point)

High Wind, Union

When
March 9, 4:15 PM EST to 4:40 PM EST
Where
Union forecast zone
Measured
55 kt (63 mph)
Property damage
$12,000
Reported by
LAW ENFORCEMENT
Coordinates
39.626, -84.925 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287074, 5287075, 5287076, 5287077, 5287078, 5287079, 5287080.